Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Enlarged spleen
May 20, 2001

Enlarged spleen in a 44 yr. old, HIV infection for 18 years at least. Stable CD4 (400 - 500), occassional viral load blip (250 to 8,000) over the past year. Always UD the next time measured. Meds: d4T, 3TC, Inverase, Ritonavir (for the last 3 years). Other drugs for sleep, neuopathy and arthritis (left knee AVN). Some side effects from drugs (nausea, diarrhea, fatigue). Diagnosis of HIV associated NCDisorder, AVN left knee, weight loss a few years ago - stable at present. Enlarged spleen by U/S and CT scan. CBC mostly normal (platlets sometimes low at 50,000). Bone marrow normal. CT abd. moderately enlarged homogeneous spleen. Is the spleen due to drugs or HIV or something else? Is this a pre lymph CA phase? Is there preventive treatment if this is a pre lymph CA phase? e.g., acyclovir to control herpes virus. Thank-you

Response from Dr. Young

Thank you for your question. A moderately enlarge spleen is a relatively common (and essentially normal) finding in persons with HIV infection. The characteristics of your spleen on CT scan are consistent with this idea. HIV medications don't usually cause splenic enlargment; though other co-morbidities associated with HIV infection, such as hepatitis viral infections (with cirrhosis) can cause splenic enlargement.

I think that the real answer to your question requires an understanding for why the CT scan was done in the first place. It is generally unlikely that lymphoma would appear in asymptomatic persons with otherwise normal lab tests.

I would talk to your doctor about the specific significance of the CT findings. Hope that this helps. BY



Previous
unclear, scary test results
Next
AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement